Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Wichita, KS

April 24, 2003Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2003, 2:35 AM CDT for Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 2:35 AM CDT (07:35 UTC)
Expired
Apr 24, 2003, 3:30 AM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240735
SVRICT
KSC191-240830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 330 AM CDT.

* AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF METCALF STN...OR ABOUT 16
  MILES EAST OF ANTHONY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES SOUTHEAST OF ARGONIA AROUND 245 AM CDT...
  NEAR MAYFIELD AROUND 255 AM CDT...
  7 MILES SOUTHEAST OF CONWAY SPRINGS AROUND 300 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 330 AM CDT.

LAT...LON 3706 9780 3703 9763 3744 9733 3746 9776

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:06 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 9:06 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CDT WED APR 23 2003

WL UPDATE TO MAINLY ADJUST POP WORDING.

PROFILERS AND UA ANALYSIS SHOWS SHRA AND TSRA OVER SE KS RELATED TO
AN AREA OF STRONG DIFFLUENCE IN THE UPPER LEVELS. THIS AREA OF
PRECIP SHUD CONTINUE TO SHIFT EAST THROUGH THE NIGHT. ATTENTION WL
THEN TURN TO ANOTHER WAVE WHICH IS NOW KICKING OUT OF SW KS. COLDER
AIR ALOFT ASSOCIATED WITH THIS FEATURE WL STEEPEN LAPSE RATES TNGHT.
OVER THE NEXT FEW HOURS THIS WAVE WL BE ABLE TO INTERACT WITH THE
MAIN 850MB MOISTURE, SO TSRA WL STILL BE A POSSIBILITY, JUST NOT TO
CONFIDENT ON COVERAGE. SO WL KEEP POPS IN EVERYWHERE AFTER MIDNIGHT.
DROPPED TEMPS SLIGHTLY OVER SE KS, BUT NO MAJOR CHANGES.

LAWSON

------------------------------------------------------------------
340 PM CDT WED APR 23 2003

TNGT:
NMRS TSRA CONT MOVG N/NE ACRS MOST OF CWA THIS AFTN & WITH NEW TSRA
DVLPG OVER FAR WRN OK JUST E OF SFC-850MB DRY LINE 80-90% POPS JUST-
IFIED ALL AREAS. WITH MID-UPR LOW SPINNING OVER ERN CO, DRY LINE TO
SURGE E ACRS WRN OK DICTATING EMPHASIS ON 6PM-MID NGT PERIOD ALG WRN
CORRIDOR WHERE LWR-MID LVL DRY SLOTTING LIKELY MID NGT-2AM.

THU:
MID-UPR LOW PROGD TO MOVE E, THEN SE ACRS KS. WITH GREATEST 500-MB
HGT FALLS OVER NM PER 12Z ANALYSIS, AM ENTERTAINING THOUGHTS THIS
CREATURE MAY ASSUME MORE SE MOVEMENT SOONER THAN MODELS DEPICT. IF
THIS SCENARIO MATERIALIZES, DOWNSTAIRS COUNTERPARTS WILL LIKEWISE
ASSUME MORE SELY TRACK TO INCR UPSLOPE RA POTENTIAL ACRS CNTRL KS
THATLL INCR IN AFTN. PER THIS REASONING, ASSIGNED HIGHEST POPS (50-
60%) TO NE-MOST FOUR COUNTIES.

THU NGT:
WITH SFC-850MB LOW PROGD TO RESUME EASTERLY TRACK ACRS OK/AR BORDER,
BEST SHOT FOR SHRA STILL SLATED FOR NE SECTOR WHERE 30% POP
ASSIGNED.

FRI:
ANY CHC FOR WRAP-ARND SHRA TO BE CONFINED TO ERN CORRIDOR WHERE CLO-
SER TO DEPARTING SFC-850MB LOW.
ES

FCSTID =    4
ICT   55  62  48  64 /  90  50  30   5
HUT   54  61  47  65 /  90  50  20   0
EWK   54  63  47  64 /  90  50  30   5
EQA   55  62  48  64 /  90  50  30   5
WLD   56  64  49  66 /  90  40  20   5
RSL   50  57  44  64 /  80  40  20   0
GBD   50  57  45  64 /  80  40  20   0
SLN   52  60  45  63 /  90  50  30   0
MPR   53  60  46  64 /  90  50  20   5
CFV   58  70  50  64 /  90  40  20  10
CNU   57  69  51  64 / 100  40  30  20
K88   56  68  51  62 /  90  50  30  20

.ICT...
KS...NONE.
Hazardous weather outlook, Apr 23, 6:00 PM CDT, 8 hours 35 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY TONIGHT ACROSS MOST OF SOUTH CENTRAL
AND SOUTHEAST KANSAS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED, A FEW VERY ISOLATED STORMS MAY PRODUCE HAIL UP TO THE SIZE
OF PENNIES OR A WIND GUST TO AROUND 50 MPH. THIS ACTIVITY WILL
DIMINISH FROM WEST TO EAST AFTER SUNDOWN, WITH THUNDERSTORMS
CONTINUING OVER SOUTHEAST KANSAS INTO THE NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THUNDERSTORMS TODAY WILL DEVELOP AHEAD OF DEEPENING LOW PRESSURE
MOVING ACROSS THE SOUTHERN ROCKIES. THIS UPPER LEVEL LOW WILL MOVE
EAST ACROSS KANSAS ON THURSDAY. THERE WILL BE ANOTHER CHANCE FOR
LOCALLY STRONG TO SEVERE STORMS THURSDAY AFTERNOON ACROSS PORTIONS
OF SOUTHEAST KANSAS. ALTHOUGH SHEAR PROFILES WILL BE SOMEWHAT
WEAKER, THE ATMOSPHERE WILL BE MORE UNSTABLE, SUPPORTING STRONG
UPDRAFTS. THE MAIN RISK ON THURSDAY AFTERNOON WILL BE LARGE HAIL,
HOWEVER WIND SHEAR PROFILES MAY BE STRONG ENOUGH TO SUPPORT A FEW
SUPERCELL STORMS WITH TORNADOES.

LISTEN FOR LATER FORECASTS AND STATEMENTS ON THIS DEVELOPING WEATHER
SITUATION.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ACROSS CENTRAL AND
SOUTHEAST KANSAS BY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY
TONIGHT, MAINLY BETWEEN 7 PM AND 1 AM, FOR AREAS WEST OF THE KANSAS
TURNPIKE. SPOTTER ACTIVATION IS ALSO POSSIBLE ON THURSDAY AFTERNOON,
MAINLY EAST OF A MARION TO EUREKA TO COFFEYVILLE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:03 AM CDTSevere Thunderstorm WarningICTSedgwick57 min
Apr 24, 3:28 AM CDTSevere Thunderstorm WarningICTSumner47 min
Apr 24, 2:26 PM CDTSevere Thunderstorm WarningICTChase64 min
Apr 24, 3:21 PM CDTSevere Thunderstorm WarningICTMarion54 min
Apr 24, 3:31 PM CDTSevere Thunderstorm WarningICTChase29 min
Apr 24, 3:44 PM CDTSevere Thunderstorm WarningICTMcPherson61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.